Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 221, NWS Morristown, TN

June 5, 2011Cherokee County, North Carolina; Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 5, 2011, 6:20 PM EDT for Cherokee County, North Carolina; Monroe County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 6:20 PM EDT (22:20 UTC)
Expired
Jun 5, 2011, 7:01 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:00 PM EDTTSTM WND DMGTellico Plains, TNA FEW TREES DOWN NEAR TELICO PLAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS54 KMRX 052220
SVRMRX
NCC039-TNC123-052315-
/O.NEW.KMRX.SV.W.0221.110605T2220Z-110605T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  SOUTHERN MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 715 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM TAPOCO TO 8 MILES SOUTHEAST OF
  ETOWAH...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ANDREWS...MURPHY...COKER CREEK...VIOLET...UNAKA...HIAWASSE DAM...
  TOPTON...MARBLE...HOT HOUSE AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8432 3521 8429 3520 8435 3524 8437
      3529 8449 3533 8440 3538 8440 3547 8396
      3535 8403 3524 8400 3522 8395 3526 8378
      3525 8371 3523 8369 3516 8374 3514 8385
      3498 8401 3498 8430
TIME...MOT...LOC 2220Z 334DEG 23KT 3536 8396 3527 8440

$$

TG
2 follow-up statements
585 
WWUS54 KMRX 052246
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT SUN JUN 5 2011

NCC039-TNC123-052315-
/O.CON.KMRX.SV.W.0221.000000T0000Z-110605T2315Z/
CHEROKEE NC-MONROE TN-
646 PM EDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT 
FOR EXTREME SOUTHERN MONROE AND CHEROKEE COUNTIES...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 
60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 
MILES NORTH OF MARBLE TO COKER CREEK...OR ALONG A LINE EXTENDING 
FROM 10 MILES WEST OF ROBBINSVILLE TO 14 MILES NORTHEAST OF 
DUCKTOWN...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WERE STARTING TO WEAKEN AND THE WARNING MAY BE 
CANCELLED EARLY.

LOCATIONS IN THE WARNING INCLUDE...
  ANDREWS...MURPHY...VIOLET...UNAKA...HIAWASSE DAM...MARBLE...HOT
  HOUSE AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8430 3501 8432 3521 8429 3520 8435
      3524 8437 3547 8396 3535 8403 3524 8400
      3522 8395 3526 8378 3525 8371 3523 8369
      3517 8373 3513 8386 3505 8397 3498 8401
TIME...MOT...LOC 2244Z 334DEG 23KT 3535 8396 3519 8427

$$

TG
267 
WWUS54 KMRX 052301
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SUN JUN 5 2011

NCC039-TNC123-052310-
/O.CAN.KMRX.SV.W.0221.000000T0000Z-110605T2315Z/
CHEROKEE NC-MONROE TN-
701 PM EDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE AND CHEROKEE 
COUNTIES IS CANCELLED...

THE STORMS HAD WEAKENED WELL BELOW SEVERE LEVELS...ALLOWING THE 
WARNING TO BE CANCELLED 15 MINUTES EARLY. 

LAT...LON 3498 8430 3501 8432 3521 8429 3520 8435
      3524 8437 3547 8396 3535 8403 3524 8400
      3522 8395 3526 8378 3525 8371 3523 8369
      3517 8373 3513 8386 3505 8397 3498 8401
TIME...MOT...LOC 2300Z 334DEG 23KT 3518 8398 3504 8426

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:51 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 5, 2:51 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN JUN 5 2011

.SHORT TERM...(TONIGHT AND MONDAY)...
ANALYSIS OF VARIOUS SEVERE WEATHER PARAMETERS SUGGEST THAT THE
THREAT OF SEVERE WILL CONTINUE TO RISE OVER THE NEXT FEW HOURS ON
THE EASTERN EDGES OF WATCH 430. DEVELOPMENT OF STORMS TO THE EAST OF
ONGOING CONVECTION IS EXPECTED GIVEN THE ABUNDANT INSTABILITY THAT
IS OVER THE CUMBERLAND PLATEAU AND INCREASING LOW LEVEL CONVERGENCE
SHOWN BY THE RUC. INVERTED-V PROFILE OF RUC SOUNDINGS INDICATE
DOWNBURST WINDS WILL BE THE MAIN THREAT. THOUGH CAPE IS PLENTIFUL
THE FREEZING LEVEL IS QUITE HIGH...WHICH SHOULD LIMIT HAIL SIZE.
STORMS SHOULD WEAKEN QUICKLY WITH THE LOSS OF DAYTIME HEATING. WILL
INCLUDE A LATE AFTERNOON PERIOD IN THE FORECAST TO COVER THE STORMS.

AN MCV FROM ONGOING CONVECTION WILL CROSS THE AREA IN THE
EVENING...SO WILL KEEP A CHANCE POP GOING AFTER 00Z. THE MID-UPPER
RIDGE BECOMES MORE PROGRESSIVE TONIGHT AND TOMORROW...BUILDING BACK
OVER THE REGION. DRY AND UNSEASONABLY HOT CONDITIONS WILL DOMINATE
UNDER THE RIDGE TOMORROW. RECORD HIGHS OF 93 AT TRI...98 AND TYS AND
CHA...LOOK TO BE SAFE TOMORROW BY A COUPLE DEGREES. WENT WITH LOW
TEMPS TONIGHT ABOVE GFS MOS AS IT HAS BEEN MUCH TOO COOL LATELY.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
ALTHOUGH RIDGE REBUILDS ACROSS REGION SHORTWAVE ACTIVITY STILL
MOVING SOUTHEAST FROM GREAT LAKES AND OHIO VALLEY INTO MID ATLANTIC
TUESDAY. EXPECT ISOLATED SHOWERS AND THUNDERSTORMS EASTERN MOUNTAINS
AND SW NC WHERE TOPOGRAPHY WILL ENHANCE LIFT DURING PEAK HEATING
HOURS. MOSTLY DRY TUESDAY NIGHT AND FORECAST ABOUT THE SAME
WEDNESDAY. A LITTLE DRIER AIR WILL WORK IN BEHIND DISSIPATING
BOUNDARY MONDAY NIGHT SO LOWS UPPER 50S NORTH TO MID AND UPPER 60S
SOUTH. TUESDAY AND WEDNESDAY A PERSISTENT FORECAST FOR HIGHS IN THE
LOWER TO MID 90S AND LOWS IN THE 60S TO NEAR 70 SOUTHERN VALLEY.
THURSDAY RIDGE BEGINS TO WEAKEN WITH MOISTURE INCREASING ADDED POPS
TO ALL AREAS WITH CHANCE POP MOUNTAINS. FRIDAY THROUGH SUNDAY
FLATTENED OR WEAKENED RIDGE ALLOWS SEVERAL SHORTWAVES TO MOVE
THROUGH WITH CHANCE POPS EACH AFTERNOON AND EVENING. HIGHS WILL BE
SLIGHTLY COOLER DUE TO MORE CLOUDS AND RAINFALL.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  96  67  95  68 /  30   0   0  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  93  64  93  66 /  30   0   0  10  10
OAK RIDGE, TN                       68  93  63  94  65 /  30   0   0  10  10
TRI CITIES AIRPORT, TN              61  90  56  90  61 /  20   0   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, Jun 5, 3:44 AM EDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT SUN JUN 5 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT SUN JUN 5 2011 /244 AM CDT SUN JUN 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL HELP TO TRIGGER SOME SHOWERS AND
THUNDERSTORMS TODAY INTO EARLY THIS EVENING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOMETIME TODAY INTO EARLY THIS
EVENING.

In the hours before

Local storm report, Jun 5, 4:31 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     6 ESE BIRCHWOOD         35.33N 84.89W
06/05/2011                   MEIGS              TN   LAW ENFORCEMENT

            HOME DAMAGED AT 481 BRITTSBILL ROAD IN THE GEORGETOWN
            COMMUNITY. SEVERAL TREES DOWN ON AND AROUND BRITTSBILL
            ROAD AS WELL. REPORTED BY DISPATCH

0354 PM     TSTM WND DMG     6 ESE BIRCHWOOD         35.33N 84.89W
06/05/2011                   MEIGS              TN   LAW ENFORCEMENT

            HOME DAMAGED AT 481 BRITTSBILL ROAD IN THE GEORGETOWN
            COMMUNITY. ALSO...SEVERAL TREES DOWN ON AND AROUND
            BRITTSBILL ROAD. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 5, 4:57 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     2 SE DECATUR            35.50N 84.77W
06/05/2011  E70 MPH          MEIGS              TN   TRAINED SPOTTER

            ON HIGHWAY 30 NEAR OLD GEORGETOWN...WIND GUSTS ESTIMATED
            AT 70 MPH. MANY TREE LIMBS DOWN ON THE HIGHWAY AND HEAVY
            RAIN. REPORTED BY SPOTTER.

&&

FERRELL
Local storm report, Jun 5, 5:10 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 NE CLEVELAND          35.25N 84.78W
06/05/2011  E1.00 INCH       BRADLEY            TN   LAW ENFORCEMENT

            QUARTER SIZED HAIL ON AND AROUND WALKER VALLEY ROAD.
            REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 5, 5:42 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     7 W ATHENS              35.45N 84.73W
06/05/2011                   MCMINN             TN   TRAINED SPOTTER

            SEVERAL HOMES DAMAGED AND NUMEROUS TREES DOWN ON COUNTY
            ROUTE 100. REPORTED BY SPOTTER.

&&

FERRELL
Local storm report, Jun 5, 5:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     12 NE CHATTANOOGA       35.19N 85.11W
06/05/2011                   HAMILTON           TN   LAW ENFORCEMENT

            A FEW TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Jun 5, 5:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
06/05/2011                   BLEDSOE            TN   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE. DAMAGE TO HOMES IN PIKEVILLE.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:57 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane24 min
Jun 5, 3:47 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs43 min
Jun 5, 4:22 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk38 min
Jun 5, 4:26 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea64 min
Jun 5, 5:01 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk44 min
Jun 5, 5:02 PM EDTFlash Flood WarningMRXMcMinn, Meigs, Rhea3 hr
Jun 5, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk37 min
Jun 5, 5:30 PM EDTSevere Thunderstorm WarningMRXMonroe45 min
Jun 5, 5:39 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington36 min
Jun 5, 6:34 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington26 min
Jun 5, 7:05 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.